Hail, Osceola
- When
- May 31, 3:25 PM CST
- Where
- Osceola County, 3 mi NE of Ashton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.351, -95.758
A thunderstorm produced marginally large hail in northwest Iowa on the afternoon of May 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in northwest Iowa on the afternoon of May 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 2:35 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT THU MAY 31 2007 .DISCUSSION... FIRST S/W EJECTING NEWD INTO CWA BEGINNING TO TRIGGER SCT TRW ACRS WRN CWA AS OF 20Z. THESE SHUD CONT INTO THE EVE WITH POT FOR A FEW SVR STORMS. STORMS SHUD DISSIPATE ERN CWA THIS EVE AS STORMS LOSE HEATING. HWVR...STORMS SHUD CONT TO FIRE UP WRN CWA CLOSER TO UPPER LOW AND SFC FNT. THIS BNDRY WL SHIFT EWD DURING THE NIGHT AND AS LLJ INCREASES...WUD EXPECT TRW TO BECOME MORE WDSPRD NR FNT DURING THE NIGHT WITH BEST CHC W OF I29 AFT 06Z. SO WL GO WITH HIGHEST POPS ACRS THE W. WL NEED TO WATCH FOR PSBL HEAVY RAINS ESPEC IF IT OCCURS IN JAMES RVR VALLEY. CONTINUING TO DEAL WITH THE STUBBORN UPPER LEVEL LOW OVER THE NEXT FEW DAYS AS IT BEGINS TO MOVE EAST. EXPECT FRIDAY TO BE WETTEST OF THE BUNCH AS MAIN SHORT WAVE CURRENTLY IN EASTERN MONTANA ROTATES AROUND AND INTO CWA. SHORTWAVE ROTATES TO THE NORTH ON FRIDAY EVENING...BUT WILL LIKELY KEEP SOME SHOWERS AROUND ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA NEAR THE CENTER OF THE LOW. AS UPPER LOW SHIFTS TO THE EAST...EXPECT A FEW DAYS OF INSTABILITY DRIVEN SHOWERS AND THUNDERSTORMS. WITH THE UPPER LOW NEAR BY ON SATURDAY...COULD SEE A FEW AFTERNOON COLD CORE FUNNELS GIVEN SUFFICIENT DESTABILIZATION. UPPER LEVEL LOW EVENTUALLY SHIFTS EAST AND COMBINES FORCES WITH A WAVE OVER THE HUDSON BAY. RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION RESULTING IN DRY CONDITIONS AND LIGHT WINDS...SOMETHING THAT HAS BEEN EXTREMELY UNCOMMON THIS SPRING. HOWEVER...THE TRANQUIL CONDITIONS DON/T LOOK TO PERSIST AS A TROUGH WORKS INTO THE NORTHERN PLAINS. THE GFS IS MORE PROGRESSIVE THAN THE ECMWF WITH THIS SYSTEM. HAVE SIDED WITH THE SLOWER SOLUTION...GIVEN THE GFS MOVES THE SYSTEM TO THE EAST DESPITE THE UPPER LEVEL JET REMAINING ON THE BACKSIDE OF THE TROUGH. IN ADDITION...THE MID AND UPPER LEVEL FORCING HANGS BACK TO THE WEST...SUGGESTING THE GREATEST PRECIP POTENTIAL WOULD BE LATE ON THURSDAY OR LATER. CONVECTION POTENTIAL WILL LIKELY DEPEND ON CAP STRENGTH...WITH FAIRLY WARM AIR AHEAD OF THE FRONT. && .AVIATION... SCT TRW WL AFFECT THE AREA THRU THE EVE BECOMING MORE WDSPRD AFTER MIDNIGHT. OCNL MVFR CIGS IN TRW. SFC WNDS CUD GUST TO 50 KTS IN TRW THRU 02Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT THU MAY 31 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1010 AM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON AND INTO THIS EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE IN SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA DURING THE MID AFTERNOON...WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL BECOME MORE NUMEROUS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL DECREASE AFTER DARK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY BOTH FRIDAY AND SATURDAY ACROSS THE AREA. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ACROSS FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35601, 35602.